Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


more facial wasting questions
Mar 29, 2000

for about 5 years I've been on just two meds of epivir and zerit, with great numbers and completely healthy. my body has not been affected and I've retained a good muscular build...my face however has thinned noticeably. since im very closeted in regards to my hiv I am greatly concerned. however, I am reluctant to change meds. I've been doing the Q10, Lcarnitine and riboflavin for about one month with possible minor improvement.

my question is I seem to remember reading about(possibly here)experimental treatment with oral diabetes drugs and am wondering if you've any more info. fat harvesting and injectables are too short term and expensive to maintain.

thank you, your input will be greatly appreciated

Response from Dr. Fisher

1. Oral diabetes drugs probably won't help. This is not the mechanism of fat wasting.

2. we think that mitochondrial toxicity in fat cells may be the mechanism of facial (and other) fat wasting. Several studies are implicating d4t (zerit) as causing mitochondrial toxicity. You could talk to your doc about changing the regimen...maybe 3 drugs: abacavir, AZT and 3TC or maybe a non nuke like viramune or sustiva with AZT or 3TC.

3. People are experimenting with various techniques (see my earlier answer today), but nothing so far is proven to work for this problem. Fat transplant, collagen injections may give some short-term relief, but long-term we don't know.

Alvan Fisher, M.D.


Previous
AIDS and Diabetes
Next
Activated Male Mammary Glands Coincides with Taking Dietary Supplement.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement